November 09, 2010

Diuretics Causing Digoxin Toxicity

Digoxin is a cardiac glycoside that increases the force of myocardial contraction and reduces conductivity within the atrioventricular (AV) node.

In this article:
What is digoxin toxicity
MRCP exam: clinical scenario
MRCP exam: answer
MRCP exam: explanation

What is digoxin toxicity

Digitalis toxicity occurs due to excessive intake or build-up in the body of any of the digitalis medications, digoxin or digitoxin. Digoxin toxicity refer to when the involved medication is digoxin. Signs of toxicity include nausea, vomiting, and an irregular heartbeat.

Digoxin should be used with special care in the elderly, who may be particularly susceptible to digitalis toxicity.

Digoxin is most useful for controlling ventricular response in persistent and permanent atrial fibrillation and atrial flutter. Digoxin also has a role in heart failure. Digoxin is now rarely used for rapid control of heart rate as even with intravenous administration, response may take many hours; so persistence of tachycardia is therefore not an indication for exceeding the recommended dose. The intramuscular route is not recommended.

To prevent digoxin or digitoxin toxicity, monitor your intake of digitalis to make sure you’re not taking too much of the medication. For plasma-digoxin concentration assay, blood should be taken at least 6 hours after a dose. However, regular monitoring of plasma-digoxin concentration during maintenance treatment is not necessary unless problems are suspected.

MRCP exam: clinical scenario

A fifty-five year old woman with chronic cardiac failure is on treatment with digoxin and a loop diuretic.

This combination is likely to cause digoxin toxicity by the following reason:

a) this combination increases the half-life of digoxin
b) diuretics decrease potassium levels
c) frusemide and digoxin interact to form a poisonous compound
d) digoxin is a competitive inhibitor of frusemide
e) the above statement is wrong, loop diuretics are not a recognised cause of increased digoxin toxicity

MCQ questions & answers on medicalnotes.info

MRCP exam: answer

The correct answer is B.
Digoxin toxicity can be precipitated by low potassium levels (hypokalaemia) from the diuretics decreasing potassium levels.

MRCP exam: explanation

Loop and thiazide diuretics decrease potassium and magnesium levels, predisposing patients taking both a diuretic and digoxin to an increased risk of digoxin toxicity.

Also, amphotericin B (Fungizone®), an antifungal, has an additive potassium-lowering effect when given with a thiazide or loop diuretic.

Thiazides may increase the blood levels of lithium.

Bile acid sequestrants cholestyramine (Questran®) and colestipol (Colestid®) decrease the absorption of thiazide diuretics when given concomitantly, while nonsteroidal anti-inflammatory drugs such as indomethacin (Indocin®) may decrease the therapeutic effects of both the loop and thiazide diuretics.

Reference(s)
1). British National Formulary (BNF): Cardiac glycosides. Available online: https://bnf.nice.org.uk/treatment-summary/cardiac-glycosides.html
2). British National Formulary (BNF): DIGOXIN. Available online: https://bnf.nice.org.uk/drug/digoxin.html

No comments:

Post a comment

Got something to say? We appreciate your comments: